Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Pueblo, CO

May 3, 2020El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 3, 2020, 10:31 PM MDT for El Paso County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2020, 10:31 PM MDT (04:31 UTC)
Expired
May 3, 2020, 10:45 PM MDT
In force
14 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KPUB 040431
SVRPUB
COC041-040445-
/O.NEW.KPUB.SV.W.0001.200504T0431Z-200504T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1031 PM MDT Sun May 3 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern El Paso County in east central Colorado...

* Until 1045 PM MDT.

* At 1030 PM MDT, a severe thunderstorm was located over Ramah, or 28
  miles southwest of Limon, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 10405 3901 10406 3907 10427 3913 10427
      3913 10405
TIME...MOT...LOC 0430Z 269DEG 25KT 3911 10418 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
700 
WWUS55 KPUB 040437
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1037 PM MDT Sun May 3 2020

COC041-040445-
/O.CON.KPUB.SV.W.0001.000000T0000Z-200504T0445Z/
El Paso CO-
1037 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 1037 PM MDT, a severe thunderstorm was located over Simla, or 24
miles southwest of Limon, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ramah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 10406 3905 10415 3909 10422 3913 10422
      3913 10405 3907 10405
TIME...MOT...LOC 0437Z 269DEG 25KT 3911 10411 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
542 
WWUS55 KPUB 040445
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1045 PM MDT Sun May 3 2020

COC041-040455-
/O.EXP.KPUB.SV.W.0001.000000T0000Z-200504T0445Z/
El Paso CO-
1045 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3901 10406 3905 10415 3909 10422 3913 10422
      3913 10405 3907 10405
TIME...MOT...LOC 0445Z 269DEG 25KT 3911 10405 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:16 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 3, 6:16 PM MDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
616 PM MDT Sun May 3 2020

.SHORT TERM...(This evening through Monday)
Issued at 329 PM MDT Sun May 3 2020

Currently...Skies mostly sunny across the region. A dryline surge
was starting to push east from the mtns at K4VI and KTAD are gusting
from the SW while areas on the plains farther east and north still
have S to SE sfc winds. RH values were also starting to drop behind
the dryline. In the SLV, Red Flag conditions were occurring due to
the gusty winds and very low humidity values.

Just north of the CWA, TSRA were  noted forming over the Palmer
Divide. A few Q were also noted along the dryline.

Rest of Today into Tonight...

Main concern will be isolated TSRA potential over N El Paso and N
Kiowa counties late this afternoon and evening. Guidance has been
hinting on and off that we may see some isolated thunder these
regions during this time period. HRRR has also, on occasion, shown
an isolate storm over the far eastern plains, and given the bulge
pushing out. this cant be ruled out. Otherwise, the fcst area will
see mostly clear skies tonight. The only exception to this may be
the far eastern plains where some low clouds may build back west
later tonight.

Per SPC mesoanalysis page, mixed CAPE values pushing  500 J/Kg and 30-
40 knts of shear was noted, and even the Supercell Composite index
was showing some low numbers out east, so cant rule out an isolated
marginally svr storm during the next several hours.

As for the Red Flag, the San Luis Valley (SLV), southern mtns and
southern I-25 corridor will see critical fire weather conditions
into the evening hours due to the gusty SW winds and low RH values.

A rather strong cool front will push south across the Palmer Divide
around midnight, and across the rest of the plains during the early
morning hours of Monday. Gustiest winds will likely remain north of
and along US-50 during the nighttime hours.

Tomorrow...

Breezy conditions likely tomorrow in the morning most over the
plains, with winds slackening up over the I-25 corridor by later in
the afternoon, but will keep up over the far eastern plains.
Critical fire weather conditions are not expected tomorrow over the
plains as the combination of RH and winds should not exceed critical
values. However, it will be windy over the far eastern plains (but
RH values should be above 15%) while over the I-25 corridor RH
values will be critical, but winds should be relatively weak.

Over the mtns, a few areas, especially the northern SLV, will reach
critical values, but this is over a relatively small area, so no
fire weather highlights have been issued for tomorrow.

Cant rule out an isolated tsra over the Pikes Peak region tomorrow
and possibly down across the Wet Mtns, however nearly all areas will
remain dry with temps about 3-5F cooler than todays max temps.

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM MDT Sun May 3 2020

Monday night-Tuesday night...Moderate westerly flow aloft continues
across the region with another embedded short wave translating across
the Rockies Monday night. The passing wave is progged to send another
cold front across the eastern plains Monday night, with the front
banked up across the lower slopes of the southeast mountains by
early Tuesday morning. With moisture pooling along and behind this
front, can't totally rule out a few possible showers across the
southeast plains Monday night and early Tuesday morning. With that
said, it seems the latest NAM nam solution is overdone with its
convection and have cut back on NBM pops and qpf across the plains
through Thursday morning. At any rate, Tuesday looks to start out
cloudy across the plains, with isolated to scattered showers and
a few possible storms, developing over and near the higher terrain
west of the I-25 Corridor Tuesday afternoon and early evening.
High temperatures across the plains on Tuesday will be cooler than
Monday, though will still be around seasonal levels, in the 60s
to lower 70s. Highs further west will be near Monday's readings,
in the mid 60s to lower 70s across the high mountain valleys, with
mainly 50s and 60s across the higher terrain. While there will
continue to be a few areas of critical fire weather conditions
across the high mountain valleys through this period, current
forecast does not indicate widespread enough conditions to issue
any fire weather highlights at this time.

Wednesday-Thursday...Short wave upper level ridging is progged across
the area Wednesday, with more energy progged to dig down the back side
of the ridge across the Plains on Thursday. This keeps warm and mainly
dry conditions across the area through this period, with a stronger
cold front progged to dive across the eastern Plains Thursday afternoon
and evening, bringing chances of precipitation across the plains
Thursday night. Temperatures warm back to above seasonal levels
areawide, with the potential for more widespread critical fire weather
conditions on Thursday.

Friday-Sunday...Moderate northwest flow aloft continues to be progged
across the region, as a broad upper trough carves out across the
central Conus and upper level ridging redevelops across the Desert
Southwest through the Intermountain West. Latest models continue to
differ on timing and location of minor embedded waves translating
across the region through the weekend, and again stayed with current
NBM pops, which brings chances for showers over and near the higher
terrain each afternoon. Temperatures through the period look to cool to
near seasonal levels, most notably across the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 606 PM MDT Sun May 3 2020

VFR and dry conditions across the TAF sites this period. Latest
radar imagery is depicting some isolated shower and thunderstorm
development just to the north of COS at this time, however, this
development is expected to stay to the north. There could be a
stray shower that moves around COS early this evening, but impacts
are not expected and have left out any mention of precip. Winds
will generally be from the southwest to west this period across
ALS, but for COS and PUB expect some varying wind direction
beginning as soon as this early. Surface trough/front expected to
swing through and allow current south southeast winds to quickly
shift to a northerly direction while remaining gusty. There is
some potential for winds/gusts to diminish later tonight into
early Monday morning, but it is appearing more probable for
another increase in speeds and have trended the forecast this way.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ224-225-229-
230.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, May 3, 11:40 AM MDT, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Sun May 3 2020

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Sun May 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

High fire danger is expected this afternoon and evening in the San
Luis Valley, over the southern I-25 corridor and in the Sangre de
Cristo and Wet mountains. These areas will have gusty winds, low
humidity, and dry vegetation, which will create conditions
favorable for rapid rates of fire growth and spread.

Isolated thunderstorms will be possible late this afternoon and this
evening in Teller and El Paso Counties, and in Kiowa County this
evening.  The main storm risks will be wind gusts up to 45 mph, and
cloud to ground lightning.  However, it is possible that one or two
storms in El Paso County could produce hail up to the size of
pennies.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire weather conditions are possible Monday afternoon
over portions of the San Luis Valley and Fremont County due to
breezy conditions and low humidity values.

A few thunderstorms are possible on the Eastern Plains on Tuesday
afternoon.

High fire danger is once again expected Wednesday over the San
Luis Valley. These conditions will spread eastward into the
Interstate 25 corridor on Thursday.

Periods of showers and thunderstorms will be possible across the
region Friday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this evening in El Paso County.

Hodanish

In the hours before

Special weather statement, May 3, 10:15 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1015 PM MDT Sun May 3 2020

COZ084-040445-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1015 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
1045 PM MDT...

At 1014 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 32 miles northeast of Colorado Springs, moving east at 45
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Ramah.

LAT...LON 3896 10405 3905 10438 3913 10439 3913 10405
TIME...MOT...LOC 0414Z 277DEG 37KT 3910 10431

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:15 PM MDTSpecial Weather StatementPUBElbert30 min
May 4, 3:43 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Fremont, Rio Grande, Saguache16 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.